Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 37, NWS Cleveland, OH

May 31, 20086 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 31, 2008, 11:25 PM EDT for 6 counties in Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 11:25 PM EDT (03:25 UTC)
Expired
Jun 1, 2008, 12:12 AM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Crawford County, OH, Knox County, OH, Marion County, OH, Morrow County, OH, Richland County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 110 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 11:30 PM EDTTSTM WND DMG6 S Bucyrus, OHLIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2066 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 010325
SVRCLE
OHC033-083-101-117-139-175-010430-
/O.NEW.KCLE.SV.W.0037.080601T0325Z-080601T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1125 PM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRAWFORD COUNTY IN NORTH CENTRAL OHIO...
  EXTREME NORTHWESTERN KNOX COUNTY IN NORTH CENTRAL OHIO...
  NORTHEASTERN MARION COUNTY IN NORTH CENTRAL OHIO...
  NORTHERN MORROW COUNTY IN NORTH CENTRAL OHIO...
  SOUTHWESTERN RICHLAND COUNTY IN NORTH CENTRAL OHIO...
  SOUTHEASTERN WYANDOT COUNTY IN NORTHWEST OHIO...

* UNTIL 1230 AM EDT

* AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES WEST OF GALION...OR    
  ABOUT NEAR BUCYRUS...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LEXINGTON

LAT...LON 4071 8250 4052 8258 4070 8315 4081 8308
TIME...MOT...LOC 0325Z 286DEG 38KT 4071 8291

$$

LOMBARDY
2 follow-up statements
000 
WWUS51 KCLE 010355
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1153 PM EDT SAT MAY 31 2008

OHC033-101-175-010403-
/O.CAN.KCLE.SV.W.0037.000000T0000Z-080601T0430Z/
CRAWFORD OH-WYANDOT OH-MARION OH-
1153 PM EDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION AND
SOUTHERN CRAWFORD COUNTIES IN NORTH CENTRAL OHIO...AND SOUTHEASTERN
WYANDOT COUNTY IN NORTHWEST OHIO IS CANCELLED...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED ACROSS 
THESE AREAS.

LAT...LON 4057 8274 4075 8271 4073 8263 4073 8260
      4072 8260 4073 8258 4072 8257 4071 8251
      4071 8250 4052 8258
TIME...MOT...LOC 0353Z 286DEG 38KT 4062 8254

$$

OHC083-117-139-010430-
/O.CON.KCLE.SV.W.0037.000000T0000Z-080601T0430Z/
RICHLAND OH-KNOX OH-MORROW OH-
1153 PM EDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR NORTHEASTERN MORROW...EXTREME NORTHWESTERN KNOX AND SOUTHWESTERN
RICHLAND COUNTIES...

AT 1141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF
LEXINGTON...OR ABOUT 10 MILES NORTHEAST OF MOUNT GILEAD...MOVING EAST
AT 44 MPH.

LAT...LON 4057 8274 4075 8271 4073 8263 4073 8260
      4072 8260 4073 8258 4072 8257 4071 8251
      4071 8250 4052 8258
TIME...MOT...LOC 0353Z 286DEG 38KT 4062 8254

$$
BM
000 
WWUS51 KCLE 010412
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1211 AM EDT SUN JUN 1 2008

OHC083-117-139-010421-
/O.CAN.KCLE.SV.W.0037.000000T0000Z-080601T0430Z/
RICHLAND OH-KNOX OH-MORROW OH-
1211 AM EDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORROW...EXTREME
NORTHWESTERN KNOX AND SOUTHWESTERN RICHLAND COUNTIES IS CANCELLED...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED ACROSS 
THESE AREAS.


LAT...LON 4057 8274 4075 8271 4073 8263 4073 8260
      4072 8260 4073 8258 4072 8257 4071 8251
      4071 8250 4052 8258
TIME...MOT...LOC 0411Z 286DEG 38KT 4056 8230

$$
BM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:48 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 31, 9:48 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
948 PM EDT SAT MAY 31 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS NORTHERN OHIO TONIGHT WITH ISOLATED
TO SCATTERED THUNDERSTORMS POSSIBLE THROUGH THE EVENING. ANOTHER
WEAK UPPER LEVEL DISTURBANCE WILL ATTEMPT TO BRING A FEW MORE
ISOLATED THUNDERSTORMS TO THE REGION ON SUNDAY. DRY FOR MONDAY BUT
ADDITIONAL ROUNDS OF UNSETTLED WEATHER WILL ARRIVE BY MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
HAVE GIVEN UP ON LIGHT SHRA ENDING SO WILL HAVE TO UPDATE AND BRING
BACK A SMALL CHANCE FOR TONIGHT TO ACCOUNT FOR LIGHT SHRA OCCURRING
ON WEAK SFC TROF AXIS OVER SW PART OF CWA BEING AIDED BY AREA OF
VORTICITY AT UPPER LEVELS. REST OF FORECAST STILL LOOKS GOOD.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH WEDNESDAY/...
ANOTHER SHORT WAVE MOVING INTO MINNESOTA THIS EVENING WILL MOVE
TOWARDS NORTHERN OHIO ON SUNDAY. HAVE LIMITED THE THUNDERSTORM
CHANCES TO A SLIGHT CHANCE AT THIS TIME WITH SOME DRIER AIR TO
OVERCOME. MONDAY APPEARS DRY AT THIS TIME WITH WITH A LULL IN THE
THUNDERSTORM CHANCES UNTIL TUESDAY AFTERNOON. IT THEN LOOKS
UNSETTLED INTO WEDNESDAY AS WE AWAIT THE ARRIVAL OF A COLD FRONT.
THIS FRONT IS EXPECTED TO ARRIVE BY WEDNESDAY MORNING.

THE AMOUNT OF CLOUD COVER EACH AFTERNOON WILL ALLOW TEMPERATURES
TO FLUCTUATE AS MUCH AS 5 DEGREES FROM DAY TO DAY. HOWEVER WE WILL
SEE HIGHS AT SEASONAL LEVELS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
APPEARS FRONT SHOULD BE STALLED ACROSS THE AREA ON THURSDAY LIFTING
NORTH AS A WARM FRONT THURSDAY NIGHT. COLD FRONT APPROACHING FRIDAY
BUT FELT THAT IT WOULD BE STILL TOO FAR TO THE WEST TO MENTION
PRECIP FRIDAY. FRONT WEAKENS AS IT MOVES INTO THE AREA ON SATURDAY
RUNNING INTO STRONG UPPER LEVEL RIDGE ALONG THE EAST COAST. HOWEVER
DO HAVE A CHANCE OF SHWRS/TSTMS FOR FRIDAY NIGHT AND SATURDAY.
FOLLOWED CLOSE TO HPCS MANUAL PROGS AND ECMWF MODEL FOR GUID.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
TROUGH MOVED EAST OF THE AREA AND CONVECTION DEVELOPED ALONG THE
BOUNDARY THIS AFTERNOON. THIS ACTIVITY IS EAST OF THE AREA AT THIS
TIME. MAINLY FAIR WEATHER CUMULUS CLOUDS AROUND THE AREA AT THIS
TIME AND THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET THIS EVENING.
WINDS ARE EXPECTED TO DIMINISH AS WELL AFTER SUNSET. ANOTHER
SURFACE TROUGH WILL ROTATE THROUGH THE AREA TOMORROW MORNING AND
THIS SHOULD BRING IN SOME STRATOCUMULUS INTO THE AREA AROUND 5000
FEET DURING THE MORNING GIVING WAY TO CLEARING SKIES IN THE
AFTERNOON. WINDS WILL PICK UP ONCE AGAIN FROM THE NORTHWEST AFTER
THE TROUGH MOVES THROUGH THE AREA AND THEN DIMINISH TOWARD THE END
OF THE FORECAST PERIOD.

OUTLOOK...WEAK HIGH PRESSURE BUILDS IN SUNDAY EVENING FOLLOWED BY
A COLD FRONT PASSING ON MONDAY NIGHT. COLD FRONT WILL RETURN ON
TUESDAY AS A WARM FRONT COULD BRING MORE SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
WILL CONTINUE SMALL CRAFT ADVISORY CLEVELAND AREA EAST THROUGH THIS
EVENING WITH  W-SW FLOW AROUND 20KT AND WAVES IN 3 TO 5 FOOT RANGE.
WESTERN AREAS SHOULD BE JUST BELOW SCA CRITERIA BUT STILL CHOPPY.
THUNDERSTORMS ALSO POSSIBLE THROUGH THIS EVENING COULD GIVE SOME
BRIEFLY HIGHER WINDS. OTHERWISE WIND AND WAVES WILL SUBSIDE
OVERNIGHT WITH WEAK RIDGE BUILDING IN FOR SUNDAY INTO MONDAY. WEAK
COLD FRONT DROPS ACROSS THE LAKE MONDAY NIGHT AND BECOMES STALLED
OVER OHIO INTO THURSDAY. NOT EXPECTING WINDS TO REACH SMALL CRAFT
ADVISORY BUT THUNDERSTORMS CERTAINLY AND POSSIBILITY FOR THE LAKE
TUESDAY INTO THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     LEZ146>149.

&&

SYNOPSIS...MULLEN
NEAR TERM...ADAMS/MULLEN
SHORT TERM...MULLEN
LONG TERM...LOMBARDY
AVIATION...RANDEL
MARINE...RANDEL
Hazardous weather outlook, May 31, 6:45 PM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
645 PM EDT SAT MAY 31 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-012245-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
645 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 31, 5:34 PM EDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
534 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TORNADO          ARCADIA                 41.11N 83.51W
05/31/2008                   HANCOCK            OH   NWS STORM SURVEY

            AROUND 10 HOMES BADLY DAMAGED EF1 AND EF2. APPROXIMATE
            TIME OF TOUCHDOWN 130 TO 135 AM.

0140 AM     TORNADO          FOSTORIA                41.16N 83.41W
05/31/2008                   SENECA             OH   NWS STORM SURVEY

            AROUND 30 HOMES DAMAGED...EF1.

0335 PM     TSTM WND DMG     6 W COCHRANTON          41.52N 80.16W
05/31/2008                   CRAWFORD           PA   LAW ENFORCEMENT

            ONE TREE DOWN AND SOME WIRES.

0338 PM     TSTM WND DMG     4 W COCHRANTON          41.52N 80.12W
05/31/2008                   CRAWFORD           PA   LAW ENFORCEMENT

            TREE DOWN.

&&

KIELTYKA
Local storm report, May 31, 5:56 PM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
556 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     DOWNBURST        8 SW CLEVELAND          41.40N 81.79W
05/31/2008                   CUYAHOGA           OH   BROADCAST MEDIA

            TREES DOWN IN OLD BROOKLYN. TWO OF THE TREES FELL ON
            HOMES AND ANOTHER FELL OVER A ROADWAY.

&&

ADAMS

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.